CSN Login
Members Online: 16

Xofigo

caltraci
Posts: 3
Joined: Sep 2011

My husband was diagnosed with stage 4 Metastatic prostate cancer in June 2011.  He has gone thru several radiation treatments to different parts of his body, as well as different chemo treatments.  Nothing has worked.  He is now basically confined to his bed, in pain constantly, and as of today it will be a week since he's eaten any solid food. He is being treated through the VA and his Dr (onocologist) (at the VA), and the radiologist, which is through the Florida hospital ( since our VA does not have the radiation facilities) have both decided to try this new Xofigo on him.  He has to go get blood work done for 4 weeks first, we have 2 weeks to go.

My questions and concerns are this:

Will he survive these treatments?  He is already very weak, and throwing up all the time.  He also goes thru severe hot flashes from the chemo pills he take now plus the hormone injection every 6 months. 

Is it worth it?  Meaning, for all the pain he is in now, and quality of life is zero....will this help?

I am sorry for this long and probably confusing topic, but I don't know where to start looking for help to my questions.  I feel like I am just watching him die and not being able to do anything about it.

 

Any response would be appreciated.

Thank you

Rakendra's picture
Rakendra
Posts: 80
Joined: Apr 2013

My heart  goes out to you and your husband, and you ask an important question that most of us are going to have to answer as well, and that answer is neither the same nor easy to come by for anyone.  What is quality of life is not the same for everyone, as is pain tolerance, and no one can answer the question for you.  It would be easy to say that in all probability your husband's future would not be comfortable or maybe even worth the effort, and pain relief in an almost hopeless situation is not worth life extension with treatment that will have serious side effects.  On the other hand, perhaps hypnosis, pain therapy, smoking weed, meditation, spiritual (NOT religious) counseling, massage, and any other off beat therapy might extend a happier life.  I would definitely look at getting weed and the stronger the better, even hash if it is available.  It will help the nausea and apetite immensely, and I would have it as my constant companion.  And you do not have to smoke the weed, he can eat it as well.

In any case, this is life, and it is the same for all of us.  Perhaps take a sheet of paper and divide into two parts,  On one part write down the advantages in life extension.  On the other side write the disadvantages.  You will have your answer, perhaps.  You certainly must find a way to make him more comfortable, especially throwing up which is a horror for older people.  Ask him what he wants, and support that answer.  Increase the love energy and try to make this experience a positive one for you, your husband, and your family.  What is is what is, that you cannot change.  Acceptance and celebration are the only answer.  Death does NOT have to be a negative experience for him or for you.  Greiving is natural and acceptable, hysteria and wanting to change what is, is not.  Celebrate his life and his passing.  He may be the one to celebrate his passing with joy.  Support that and share that joy with him.  Open your heart and mind and live in love and gratitude for all the lessons you are being given.  Use this experience to prepare yourself for your future end times as well.  All is good and all is there for us to learn and grow.  Use this experience.  My love and support go to you and your husband.  What will be, will be.  much love, Swami Rakendra

caltraci
Posts: 3
Joined: Sep 2011

well, my husband has taken a turn for the worse.  He is now in a hospice house which neither him nor I were prepared for.  I ended up taking him to ER, turns out he has a blood clot on his brain... "subarachnoid hemorrage".  At first they were going to remove it, then dixcovered his calcium level was to high and platlets too low.  After a day and a half of working on this, they told me that it was too much of a risk and it really wouldn't help him much cuz the cancer was all over his bones and it was just a matter of time now. 

Before I knew it, we were signing forms...and they took him to a hospice house.  They started pumping him with morphine and out he went.  I stayed with him all night and he woke up a cpl times as he heard me crying.  He told me not to cry.  He ate a cheese omlette the next morning, and he was kind of dopey but more or less aware of things, then morphine was given and out he went.  He's been in there for 2 days and this is the 3rd night.  They've now up'd his dose from 8 to 10 mg(?) every 4 hours.  He did request to die at home, and my gut is telling me he wasn't ready to be this doped up before he said his goodbyes.  I know he was in lots of pain, but WE didn't know they were going to keep him so doped up on morphine that he cant eat or anything else. Tonight I asked them to bring him back down to 8mg(?)(not sure if its mg) and hopefully in the morn I can have some sort of contact with him to understand if this is what he wants.

I just don't know what is right or wrong at this point in time, but I do honestly feel that he didn't plan on going down this soon and this way.

Thank you for taking the time to respond, and your words were very comforting.  And by the way, he does smoke weed, and he is 52 yrs old.

Thanks again,

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Caltraci

I am sorry for the suffering your husband and you are through. Unfortunately few treatments exist to patients after chemo. Xofigo is very efficient to treat metastases in bone and may improve his conditions which would relief some of the pain. This is probably what his doctor wants to achieve. The symptoms you comment of being “very weak and throwing up all the time” could be the effects from chemotherapy from which he may improve. How far back chemo was last administered?

Although, Xofigo’s side effects may cause discomfort again and at his situation one doesn’t know if he would feel better or worse with the additional symptoms. Xofigo is linked to nausea, diarrhea and vomiting. Low blood cell count will occur and he would be at risk of anemia. Proper and constant checks of lipids are required.

You did not share his age neither the extent of the metastases (affected organs, etc) but in older guys one should look for quality of living more than cures. Providing him with the best comfort may be your best shot. In any case, if his present conditions improve in the short term and he is fit, he may want to give it a try on Xofigo. Let him to be the one deciding.

I hope things get better and that he starts eating what he likes.

Best wishes.

VGama  Smile

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Caltraci

I am sorry for the last news about the advanced conditions of your husband. I think you are doing the best he could have.

He is so young yet with a cancer so advanced.

I pray for both of you.

VG 

caltraci
Posts: 3
Joined: Sep 2011

Thank you for your reply.  He passed away on 11/12/13.  WOW.  What a shock.  I was not expecting him to die so soon.  And I am lost.  I know time will heal this pain eventually.....and I do know that he was in a lot of pain and he is not now.  What else can one say?  When it comes to death, there really aren't any words to explain the sorrow one feels.

 

moonlitnight
Posts: 58
Joined: May 2013

My deepest condolences to you on your very great loss.

 

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Caltraci

I am sending you my deepest condolences. Your first post inquiring about your husband's conditions was just two weeks ago. He's gone and so young and so soon. You did the best and he is grateful.

VGama 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network